Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 128, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 25, 2018, 1:17 PM CDT for 4 counties in Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2018, 1:17 PM CDT (18:17 UTC)
- Expired
- Sep 25, 2018, 2:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Henry County, IA, Jefferson County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 1:59 PM CDT | TSTM WND DMG | 3 Sse Noble, IA | LARGE TREE LIMB DOWN. NOTED FROM SURVEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 703 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
815
WUUS53 KDVN 251817
SVRDVN
IAC087-101-107-183-251900-
/O.NEW.KDVN.SV.W.0128.180925T1817Z-180925T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
117 PM CDT TUE SEP 25 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northwestern Henry County in southeastern Iowa...
Southeastern Keokuk County in southeastern Iowa...
Southwestern Washington County in southeastern Iowa...
Jefferson County in southeastern Iowa...
* Until 200 PM CDT.
* At 117 PM CDT, a severe thunderstorm was located over Abingdon, or
8 miles northwest of Fairfield, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Richland around 125 PM CDT.
Fairfield around 130 PM CDT.
Pleasant Plain around 135 PM CDT.
Brighton and Lockridge around 140 PM CDT.
Coppock around 145 PM CDT.
Wayland around 150 PM CDT.
Other locations impacted by this severe thunderstorm include
Fairfield Municipal Airport, Noble, Washington Airport, Perlee,
Linby, East Pleasant Plain, Pekin, Merrimac, Germanville and
Jefferson County Fairgrounds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4130 9166 4101 9152 4094 9218 4116 9218
4116 9221
TIME...MOT...LOC 1817Z 258DEG 39KT 4106 9211
HAIL...0.75IN
WIND...60MPH
$$
RP Kinney3 follow-up statements
235
WWUS53 KDVN 251828
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
128 PM CDT TUE SEP 25 2018
IAC107-251838-
/O.CAN.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/
Keokuk IA-
128 PM CDT TUE SEP 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KEOKUK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4116 9206 4117 9204 4116 9195 4119 9194
4127 9165 4101 9152 4101 9207
TIME...MOT...LOC 1828Z 257DEG 38KT 4108 9196
$$
IAC087-101-183-251900-
/O.CON.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/
Henry IA-Washington IA-Jefferson IA-
128 PM CDT TUE SEP 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHWESTERN HENRY...SOUTHWESTERN WASHINGTON AND NORTHEASTERN
JEFFERSON COUNTIES...
At 128 PM CDT, a severe thunderstorm was located near Maharishi Vedic
City, or near Fairfield, moving east at 45 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Pleasant Plain around 135 PM CDT.
Brighton around 140 PM CDT.
Coppock around 145 PM CDT.
Wayland around 150 PM CDT.
Other locations impacted by this severe thunderstorm include
Fairfield Municipal Airport, Mac Coon Access, Noble, Salina, Lake
Darling State Park, Perlee, East Pleasant Plain, Trenton, Merrimac
and Germanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4116 9206 4117 9204 4116 9195 4119 9194
4127 9165 4101 9152 4101 9207
TIME...MOT...LOC 1828Z 257DEG 38KT 4108 9196
HAIL...0.75IN
WIND...60MPH
$$
RP Kinney024 WWUS53 KDVN 251839 SVSDVN Severe Weather Statement National Weather Service Quad Cities IA/IL 139 PM CDT TUE SEP 25 2018 IAC087-101-183-251900- /O.CON.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/ Henry IA-Washington IA-Jefferson IA- 139 PM CDT TUE SEP 25 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT FOR NORTHWESTERN HENRY...SOUTHWESTERN WASHINGTON AND NORTHEASTERN JEFFERSON COUNTIES... At 138 PM CDT, a severe thunderstorm was located near Pleasant Plain, or 8 miles northeast of Fairfield, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. This severe storm will be near... Coppock around 150 PM CDT. Wayland around 200 PM CDT. Other locations impacted by this severe thunderstorm include Mac Coon Access, Noble, Salina, Lake Darling State Park, Perlee, East Pleasant Plain, Trenton, Merrimac and Germanville. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a sturdy building. Torrential rainfall is occurring with this storm, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4118 9193 4127 9165 4101 9152 4104 9194 TIME...MOT...LOC 1838Z 259DEG 31KT 4109 9185 HAIL...<.75IN WIND...60MPH $$ RP Kinney
535
WWUS53 KDVN 251858
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
158 PM CDT TUE SEP 25 2018
IAC087-101-183-251908-
/O.EXP.KDVN.SV.W.0128.000000T0000Z-180925T1900Z/
Henry IA-Washington IA-Jefferson IA-
158 PM CDT TUE SEP 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HENRY...
SOUTHWESTERN WASHINGTON AND NORTHEASTERN JEFFERSON COUNTIES WILL
EXPIRE AT 200 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Iowa.
LAT...LON 4118 9193 4127 9165 4101 9152 4104 9194
TIME...MOT...LOC 1858Z 258DEG 39KT 4113 9158
$$
RP KinneyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 11:41 AM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 25, 11:41 AM CDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1141 AM CDT Tue Sep 25 2018 .SYNOPSIS... Issued at 1135 AM CDT Tue Sep 25 2018 Strong cold front was bisecting the state of Iowa late this morning. Temperatures across the area ranged from the upper 70s to low 80s across the southeast to the lower 60s to upper 50s across the northwest. Showers and thunderstorms were located across Iowa. Some of these storms could be severe with damaging winds, hail and tornadoes all possible threats. Update at 10AM this morning continues to have the current thought for this afternoon's event. As a result, have attached it here for brevity. Severe Potential: Looks as though elevated convection will begin to overtake the warm sector and become rooted in the BL. This should occur shortly before noon and likely just west of the CWA. Overall convection speed will slow down and begin to move into our area. This will give time for CAPE to build this afternoon across the CWA. Synoptic models show that shear doesn't support tornadogenesis, due to SW sfc winds. It appears that a sfc wave is forming across SW IA. This wave will back winds, much like the HRRR shows. I believe that we will have a tornado threat from any mesovortex that develops. I also believe that shear will be greater than what synoptic models forecast due to this low. As far as severe parameters go, tend to favor CAM solutions related to shear. Severe threat for winds to 70 mph, hail and tornadoes remains for the area. && .SHORT TERM...(This Afternoon through Wednesday) ISSUED AT 1135 AM CDT Tue Sep 25 2018 Showers and storms will be exiting the area at the beginning of the period. It appears that the overall severe risk will be waning after 00z across the area. Main forecast concern for the overnight period will be how low to go with temperatures as strong CAA brings cool air into the area. Currently, most of the area will see lows in the 50s to the upper 40s. .LONG TERM...(Wednesday through Monday) ISSUED AT 325 AM CDT Tue Sep 25 2018 Dry weather with below average temperatures will be the rule for the remainder of the workweek. Over the weekend into early next week, forecast confidence is below average as there is poor model agreement with the position of a stalling frontal boundary that may result in overrunning type rain. High pressure that follows today's frontal passage will bring clearing skies and much cooler, drier weather for Wed into Wed night. Highs will be limited to the 60s, while dewpoints only in the 40s in the Canadian airmass lead to overnight lows in the 40s. A shortwave in the broad cyclonic upper level flow will drive a dry cold front through the area Thursday night. Ahead of this, the enhanced prefrontal southwest low level flow will result in warmer temperatures and highs in the upper 60s to around 70 for Thursday. This boundary is still expected to stall just to the south across KS, MO into central IL Friday. A series of upper level impulses interacting with this baroclinic axis is shown triggering rain over especially the north from late Friday into Friday night where chance pops are maintained. Highs will again be limited to the 60s and possibly only 50s, depending on precipiation trends. Model solutions have once again departed camps with the synoptic setup for next week. The 00z GFS maintains the front to the south with overrunning rain over most of the forecast area, while the ECMWF has now driven the front well to the south, allowing high pressure to overspread IA saturday, suggesting a pleasant day. The Canadian splits the difference with pressure, then renewed frontogenesis suggesting developing rain by Saturday afternoon. For now, the forecast is more reflective of the more pessimistic GFS with rain chances and highs only in the 50s. If the high were to win out, highs could be back in the 60s with sunshine. Sunday onward, models have the boundary over, or possibly pushing back north, across the area to keep at least chance for rain with a warming trend going into Sunday and Monday. By Monday there is greater model consensus depicting the warm front lifting north of the area, which could return temperatures back into the 70s, with returning chances for thunderstorms that would be possible with steepening lapse rates and the active boundary. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) ISSUED AT 1135 AM CDT Tue Sep 25 2018 Next 6 hours of TAF period will be consumed with thunderstorms and MVFR to IFR conditions as they approach the TAF sites. Some of these storms could be severe with gusts in excess of 50 kts and hail. After this, strong cold front pushes through the area and gusty winds are main threat through the overnight. End of TAF period looks good for VFR. && .HYDROLOGY... Issued at 1022 AM CDT Tue Sep 25 2018 Not much change to river forecasts. The Cedar River at Vinton has crested with Cedar Rapids expected to crest this evening near 17.5 feet. On the Wapsipinicon River near De Witt Major flooding is expected to begin tomorrow, with a crest expected Friday night into Saturday. Moderate flooding is still forecast for the Cedar River at Conesville and the Iowa River at Marengo, Columbus Junction, Wapello, and Oakville. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Sheets AVIATION...Gibbs HYDROLOGY...14
Hazardous weather outlook, Sep 25, 4:02 AM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 402 AM CDT Tue Sep 25 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 402 AM CDT Tue Sep 25 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Areas of dense fog are possible early this morning. A strong cold front will push across the outlook area this afternoon into early this evening. Thunderstorms will be likely ahead of this front and some of the storms may be severe. The Storm Prediction Center has a slight risk of severe storms over most of the outlook area. The main threat will be damaging winds up to 70 mph, with a secondary threat of large hail and a couple of tornadoes possible. A line of storms should form in our far western counties in Iowa about 1 pm, sweep east at 40 mph, and exit our far eastern counties in Illinois by about 7 pm. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY There is a chance for thunderstorms Sunday night and Monday. It is too soon to determine the potential for severe weather. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required between 1 pm and 7 pm today. Haase/DLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 12:48 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Iowa, Johnson, Linn | 42 min |
| Sep 25, 1:19 PM CDT | Tornado Warning | DVN | Henry, Louisa, Washington | 41 min |
| Sep 25, 1:28 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Johnson, Jones, Linn and 1 more | 62 min |
| Sep 25, 1:28 PM CDT | Tornado Warning | DVN | Jones, Linn | 47 min |
| Sep 25, 1:49 PM CDT | Tornado Warning | DVN | Louisa, Muscatine | 41 min |
| Sep 25, 1:51 PM CDT | Tornado Warning | DVN | Cedar, Jones | 24 min |
| Sep 25, 2:12 PM CDT | Tornado Warning | DVN | Henry, Louisa, Washington | 27 min |
| Sep 25, 2:27 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Muscatine, Scott | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.